Michigan, 2005High Wind in Michigan, November 13, 2005
November 13, 2005 · NWS APX · 25 events in 25 counties and zones
Another big wind storm, as another strong low pressure system moved northeast across Lake Superior. Winds gusted to 66 mph at Sleeping Bear Dunes, 63 mph at Northport, 62 mph at Point Iroquois, 59 mph at Pellston, and 58 mph in Gaylord.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $442,000
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another big wind storm, as another strong low pressure system moved northeast across Lake Superior. Winds gusted to 66 mph at Sleeping Bear Dunes, 63 mph at Northport, 62 mph at Point Iroquois, 59 mph at Pellston, and 58 mph in Gaylord. Hundreds of trees were downed, and power outages were widespread. A number of homes lost shingles, and several homes and vehicles saw substantial damage when struck by falling trees. A dock on Houghton Lake was flipped over. Business signs and billboards were blown over in Chippewa County. The Mackinac Bridge was closed to all trucks and trailers, causing tremendous backups during this very busy travel period (the lead-up to deer firearms season).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Nov 13, 3:30 AM EST, 3 hours 49 minutes earlier.
Area forecast discussion, Nov 13, 3:30 AM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
330 AM EST SUN NOV 13 2005
...HIGH WINDS TODAY AND THIS EVENING...
.DISCUSSION...EARLY SUNDAY MORNING...SURFACE LOW WAS CENTERED OVER
NW WI...TRACKING NE TOWARD W LAKE SUPERIOR. THE ASSOCIATED SURFACE
BOUNDARY WAS PUSHING THROUGH CENTRAL WI. WITHIN PRESSURE RISE
MAXIMUM (6 MB/3 HRS) IN THE WAKE OF THIS BOUNDARY...GUSTS EXCEEDING
40 KNOTS WERE COMMON.
PRIMARY FORECAST FOCUS REMAINS ON HIGH WIND EVENT TODAY.
WILL CONTINUE ONGOING HIGH WIND WARNINGS FOR ALL COUNTIES/STORM
WARNINGS FOR ALL NEARSHORE ZONES TODAY THROUGH THIS EVENING.
WITHIN THE COLD ADVECTION REGIME IN THE WAKE OF FROPA THIS
MORNING...THE MIXED LAYER WILL TAP INTO 45-65 KNOT 950-850 MB
WINDS...AND DAMAGING GUST POTENTIAL WILL BE ENHANCED BY ISALLOBARIC
CONTRIBUTION OF POST FROPA PRESSURE RISES. ALSO...INTERESTING TO
NOTE THAT...AS THE UPPER TROUGH AXIS SWINGS THROUGH THE REGION LATE
THIS AFTERNOON/THIS EVENING...THE 0Z NAM ACTUALLY DEPICTS
STRENGTHENING SURFACE-850 MB WINDS FOR A FEW HOURS. WHILE THIS EVENT
DOES NOT APPEAR TO BE AS INTENSE AS THE WIND EVENT OF NOVEMBER
2003...WHEN GUSTS APPROACHED HURRICANE FORCE...BUT GUST POTENTIAL
JUSTIFIES ONGOING HEADLINES.
MEANWHILE...INCREASING OVER LAKE INSTABILITY SHOULD SUPPORT
SCATTERED SHOWERS/AREAS OF DRIZZLE MOST OF TODAY. THEN...AS THE
UPPER TROUGH AXIS/ASSOCIATED WRAP AROUND MOISTURE SWINGS THROUGH THE
REGION LATE THIS AFTERNOON INTO THIS EVENING...0Z MODEL SOUNDINGS
DEPICT INCREASING MID LEVEL MOISTURE ACROSS NORTHERN
COUNTIES...WHILE INVERSION HEIGHTS DEEPEN INTO THE -10C TO -15C
LAYER...850 MB TEMPS WILL FALL INTO THE -4C TO -7C RANGE...AND
FREEZING LEVELS FALL TO LESS THAN 1000 FT AGL. THIS SCENARIO MAY
SUPPORT A PERIOD OF ACCUMULATING LAKE ENHANCED SNOW IN W/WNW FLOW
AREAS ACROSS CHIPPEWA COUNTY AND NORTHERN LOWER MI NORTH OF M-32.
HOWEVER...THE UPPER TROUGH AXIS WILL ADVANCE QUICKLY TO THE
EAST...AND VERY DRY AIR (MEAN 900-700 MB RH 15-25%) WILL SPREAD
ACROSS THE REGION OVERNIGHT...SO ACCUMULATION POTENTIAL SHOULD
REMAIN LIMITED TO AN INCH OR TWO IN FAVORED INLAND LOCATIONS.
AFTER A RELATIVELY TRANQUIL...AND PRECIP FREE...PERIOD
MONDAY...ANOTHER UPPER TROUGH WILL DIG S/SE THROUGH MS RIVER
VALLEY...AND AN ASSOCIATED SURFACE WAVE WILL DEVELOP OVER THE OHIO
RIVER VALLEY MONDAY NIGHT....THEN THE ENTIRE SYSTEM WILL LIFT NE
THROUGH THE CENTRAL LAKES TUESDAY/TUESDAY NIGHT. THIS WILL BE A
COMPLEX SYSTEM...AND GUIDANCE DIFFERS CONCERNING DETAILS OF TIMING
AND PRECIP TYPE...SO (ASIDE FROM HIGH POPS MONDAY NIGHT INTO
TUESDAY) THIS REMAINS A LOW CONFIDENCE FORECAST...ESPECIALLY ACROSS
THE EASTERN UP AND NORTHERN COUNTIES OF LOWER MICHIGAN...WHERE
POSSIBLE SCENARIOS RANGE FROM MAINLY RAIN OR A MIX OF RAIN/WET
SNOW...TO SIGNIFICANT ACCUMULATING SNOW. THEN...IN THE WAKE OF THIS
SYSTEM...THE COLDEST AIR OF THE SEASON THUS FAR (850 MB TEMPS -11C
TO -13C) AND NW FLOW SHOULD PRODUCE ACCUMULATING LAKE EFFECT SNOW
SHOWERS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...WITH LIKELY POPS
JUSTIFIED IN FAVORED NW FLOW AREAS.
ROWLEY
.APX...WATCHES/WARNINGS/ADVISORIES...HIGH WIND
WARNING...THROUGH THIS EVENING...MIZ008-015>036-041-042.
STORM WARNING...THROUGH THIS EVENING...LSZ321-322-
LMZ323-341-342-344-345-LHZ345>349.
&&Hazardous weather outlook, Nov 13, 5:10 AM EST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
510 AM EST SUN NOV 13 2005
MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-141100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
510 AM EST SUN NOV 13 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
VERY STRONG WINDS WILL BATTER NORTHERN MICHIGAN AND ADJACENT
NEARSHORE WATERS OF THE GREAT LAKES TODAY AND THIS EVENING. SEE
ONGOING WARNINGS FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER STRONG STORM WILL IMPACT NORTHERN MICHIGAN MONDAY NIGHT
THROUGH WEDNESDAY NIGHT. DEPENDING ON THE TRACK OF THE
STORM...ACCUMULATING SNOW IS POSSIBLE ACROSS PARTS OF NORTHERN
MICHIGAN...ESPECIALLY EASTERN UPPER MICHIGAN...MONDAY NIGHT AND
TUESDAY. THEN...AS THE STORM ADVANCES NORTH OF THE LAKES AND PULLS
COLDER AIR INTO NORTHERN MICHIGAN...ACCUMULATING LAKE EFFECT SNOW IS
LIKELY ACROSS SNOW BELT AREAS FAVORED BY NORTHWEST WINDS TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT. ALSO...THIS SYSTEM MAY PRODUCE
ANOTHER PERIOD OF STRONG WINDS ACROSS NORTHERN MICHIGAN AND ADJACENT
NEARSHORE WATERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS PLEASE RELAY WIND REPORTS TO THE NATIONAL WEATHER SERVICE.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)
ROWLEY
High Wind, Leelanau
- When
- November 13, 7:19 AM EST to 7:00 PM EST
- Where
- Leelanau forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.152, -86.038 (the zone’s center; the record gives no point)
Numerous trees downed. Some utility poles were broken. 66 mph gust measured at Sleeping Bear Dunes, and 63 mph in Northport.
High Wind, Antrim
- When
- November 13, 8:00 AM EST to 7:00 PM EST
- Where
- Antrim forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.007, -85.176 (the zone’s center; the record gives no point)
High Wind, Benzie
- When
- November 13, 8:00 AM EST to 7:00 PM EST
- Where
- Benzie forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.617, -86.139 (the zone’s center; the record gives no point)
High Wind, Manistee
- When
- November 13, 8:00 AM EST to 7:00 PM EST
- Where
- Manistee forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.238, -86.288 (the zone’s center; the record gives no point)
Large trees downed. Shingles torn off roof.
High Wind, Iosco
- When
- November 13, 10:25 AM EST to 7:00 PM EST
- Where
- Iosco forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.301, -83.514 (the zone’s center; the record gives no point)
Sustained 41 mph winds at Tawas Point.
High Wind, Presque Isle
- When
- November 13, 10:40 AM EST to 7:00 PM EST
- Where
- Presque Isle forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.398, -83.843 (the zone’s center; the record gives no point)
Trees and large limbs downed.
High Wind, Alcona
- When
- November 13, 11:45 AM EST to 7:00 PM EST
- Where
- Alcona forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.712, -83.344 (the zone’s center; the record gives no point)
Numerous trees and power lines downed.
High Wind, Oscoda
- When
- November 13, 12:00 PM EST to 7:00 PM EST
- Where
- Oscoda forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.682, -84.130 (the zone’s center; the record gives no point)
High Wind, Wexford
- When
- November 13, 12:00 PM EST to 7:00 PM EST
- Where
- Wexford forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.338, -85.578 (the zone’s center; the record gives no point)
High Wind, Crawford
- When
- November 13, 12:30 PM EST to 7:00 PM EST
- Where
- Crawford forecast zone
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $40,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.684, -84.610 (the zone’s center; the record gives no point)
Many tress and large limbs downed. Two homes damaged by falling trees.
High Wind, Kalkaska
- When
- November 13, 1:00 PM EST to 7:00 PM EST
- Where
- Kalkaska forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.685, -85.090 (the zone’s center; the record gives no point)
High Wind, Missaukee
- When
- November 13, 1:00 PM EST to 7:00 PM EST
- Where
- Missaukee forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $35,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.337, -85.095 (the zone’s center; the record gives no point)
Numerous trees downed. One home sustained substantial roof damage from a fallen tree.
High Wind, Roscommon
- When
- November 13, 1:00 PM EST to 7:00 PM EST
- Where
- Roscommon forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.336, -84.612 (the zone’s center; the record gives no point)
Numerous trees and power lines downed. A dock on Houghton Lake was flipped over.
High Wind, Ogemaw
- When
- November 13, 1:00 PM EST to 7:00 PM EST
- Where
- Ogemaw forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.335, -84.126 (the zone’s center; the record gives no point)
Numerous trees and power lines downed. At one point about half of the county's residents were without power.
High Wind, Arenac
- When
- November 13, 1:00 PM EST to 7:00 PM EST
- Where
- Arenac forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.043, -83.747 (the zone’s center; the record gives no point)
High Wind, Mackinac
- When
- November 13, 1:00 PM EST to 9:00 PM EST
- Where
- Mackinac forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
Numerous trees and power lines downed.
High Wind, Cheboygan
- When
- November 13, 1:00 PM EST to 7:00 PM EST
- Where
- Cheboygan forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 45.473, -84.492 (the zone’s center; the record gives no point)
Numerous trees downed. Some auto accidents as cars ran into downed trees. Shingles torn off of roofs. A porch was destroyed by a falling tree.
High Wind, Charlevoix
- When
- November 13, 1:00 PM EST to 7:00 PM EST
- Where
- Charlevoix forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
Numerous trees and power lines downed. Some shingles torn off roofs.
High Wind, Emmet
- When
- November 13, 1:03 PM EST to 7:00 PM EST
- Where
- Emmet forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $20,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.588, -84.981 (the zone’s center; the record gives no point)
Numerous trees downed. Shingles torn off of roofs. 59 mph gust measured at Pellston Regional Airport.
High Wind, Chippewa
- When
- November 13, 1:22 PM EST to 10:00 PM EST
- Where
- Chippewa forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $35,000
- Reported by
- EMERGENCY MANAGER
Numerous trees and power lines downed. Utility poles snapped. Some roofs lost shingles. Business signs and billboards blown over. 62 mph gust measured at Point Iroquois.
High Wind, Grand Traverse
- When
- November 13, 1:30 PM EST to 7:00 PM EST
- Where
- Grand Traverse forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $45,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 44.716, -85.552 (the zone’s center; the record gives no point)
Numerous trees downed. Several homes damaged by falling trees, and a car was flattened.
High Wind, Otsego
- When
- November 13, 2:08 PM EST to 7:00 PM EST
- Where
- Otsego forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 45.021, -84.599 (the zone’s center; the record gives no point)
Large trees downed. Power lines downed. 58 mph gust measured at Otsego County Airport.
High Wind, Montmorency
- When
- November 13, 3:00 PM EST to 7:00 PM EST
- Where
- Montmorency forecast zone
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 45.028, -84.127 (the zone’s center; the record gives no point)
Numerous trees and power lines downed. Minor roof damage to some homes.
High Wind, Gladwin
- When
- November 13, 3:00 PM EST to 7:00 PM EST
- Where
- Gladwin forecast zone
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.991, -84.388 (the zone’s center; the record gives no point)
High Wind, Alpena
- When
- November 13, 4:00 PM EST to 7:00 PM EST
- Where
- Alpena forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 45.064, -83.460 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Wisconsin, November 13, 2005$171,000 · 55 kt wind · 8 events
- High Wind in Illinois, November 13, 2005$200,000 · 50 kt wind · 2 events
- High Wind in Michigan, November 13, 2005$35,000 · 52 kt wind · 2 events
- High Wind in Michigan, November 13, 2005$7,000 · 55 kt wind · 11 events
- Winter Storm in Colorado, November 13 to 14, 20054 events
- High Wind in Wisconsin, November 13, 2005$3,000 · 57 kt wind · 3 events
- Winter Storm in Montana, November 13 to 14, 20052 events
- Winter Storm in Idaho, November 13 to 14, 20052 events
- Winter Weather in Colorado, November 13 to 14, 20051 event
- High Wind in Idaho, November 13, 2005$8,000 · 59 kt wind · 1 event
- Funnel Cloud in Florida, November 13, 20051 event
- High Wind in Montana, November 13, 200561 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485851, 5484514, 5484518, 5484524, 5484529, 5485849, 5484523, 5484522, 5484525, 5484521, 5484520, 5484526, 5484527, 5484528, 5484531, 5485846, 5485848, 5485850, 5485847, 5485845, 5484519, 5484515, 5484516, 5484530, 5484517.